within a Conventional Insulin Program (using intermediate-acting insulin, N/NPH)
Is your child or teen’s blood glucose swinging through highs or lows? To reduce the swings, you may need to adjust his insulin doses. We give you 3 easy steps for adjusting insulin for a Conventional injected insulin program (three daily injections of: rapid-acting insulin plus N or NPH).
Before Reading This Article...If you have not done so already, we recommend that you first read How Insulin Action Affects Blood Glucose in a Conventional Insulin Program as background for the information that follows.
Share this Article
3 Easy Steps:
In order to detect a pattern of high or low blood glucose, it is necessary first to know your child’s target blood glucose. Once you know what the goal is, you are ready to start down the path to reach that goal.
It may seem a little intimidating to make changes to the insulin doses your child is receiving. However, if you choose to make insulin adjustments, the process is relatively straightforward:
1. Review the log book every 3 to 4 days, looking for patterns.
2. If blood glucose is below the target range at the same time of day, for 2 days in a row, you may need to decrease the insulin that is working at that time.
3. If blood glucose is above target at the same time of day, for 3 days in a row, you may need to increase the insulin that is working at that time.
By How Much Should I Adjust?
If the insulin dose that you are adjusting is:
|Less than 5 units||Then||Adjust by ½ unit|
|5 – 15 units||Adjust by 1 unit|
|16-30 units||Adjust by 2 units|
|Greater than 30 units||Adjust by 3-4 units|
Your review of the log book may not directly show night-time lows. However, high morning readings may, in fact, be an indicator of undetected overnight lows: your child may drop low in the middle of the night, causing the liver to release a large amount of glucose to treat the low, resulting in a high morning reading.
If breakfast/waking blood glucose readings are above 14.0 mmol/L, it is wise to first rule out night-time lows. Set your alarm and check blood glucose at 3 a.m. for two nights.
If you have reason to suspect undetected night-time lows, you may need to check your child’s blood glucose more than once, and at different times, during the night to make sure you aren’t missing a low. Another option is to use a Continuous Glucose Monitor (CGM), which will provide a visual of blood glucose trends during this time, and which you may program to provide an auditory alarm if your child’s blood glucose goes below a specified threshold.
For more detailed information and practice exercises:
An excellent Insulin Adjustment resource that we would encourage you to visit is provided online by BC Children’s Hospital: an insulin adjustment self-learning program is provided in a series of modules which take you through the principles and process of Insulin Dose Adjustment, covering all the relevant background information, as well as that specifically relating to pattern insulin adjustment (in Modules 1 and 2).
The above information was adapted with permission from The Alberta Children’s Hospital Diabetes Clinic information handouts.
The above information was reviewed for content accuracy by clinical staff of the Alberta Children’s Hospital Diabetes Clinic.
This material has been developed from sources that we believe are accurate, however, as the field of medicine (in particular as it applies to diabetes) is rapidly evolving, the information should not be relied upon, as it is designed for informational purposes only. It should not be used in place of medical advice, instruction and/or treatment. If you have specific questions, please consult your doctor or appropriate health care professional.
Share this Article